Hail, Franklin
- When
- August 22, 7:40 AM MST to 7:50 AM MST
- Where
- Franklin County, Weston
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.030, -111.980
One inch hail reported in Weston.
Strong thunderstorms produced severe weather in parts of southeast Idaho.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Strong thunderstorms produced severe weather in parts of southeast Idaho.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 22, 2:14 AM MST, 5 hours 26 minutes earlier.
Area Forecast Discussion National Weather Service Pocatello ID 314 AM MDT Wed Aug 22 2018 .DISCUSSION...An area of Low Pressure is forecast to track northeastward across Central Idaho today and into Montana tonight. This will place SE Idaho within a favorable area for isolated to scattered Thunderstorm activity today, with Thunderstorms already developing across the area. The combination of favorable shear, instability and moisture levels will allow for a few strong storms, and possibly even a Severe Thunderstorm today, with the Bear Lake area northward along the Wyoming border being favored for the strongest activity. Any Thunderstorm will have the potential to produce strong outflow winds along with locally Heavy Rainfall and Hail. Have added Gusty Wind wording to the forecast package as this is the most likely severe weather element. Have increased Precipitation Potential as well as forecast Precipitation through this evening based on observed weather and high resolution model trends. Have made the largest increase across the Central Mountains. As we head through the Evening, Shower and Thunderstorm activity will gradually exit the area with the majority of this activity exiting into Wyoming and Montana around Midnight. A transient Ridge of High Pressure will build into the region on Friday, bringing a return to dry weather (for most of the day) along with rebounding Temperatures. Another approaching Low Pressure trough will promote breezy conditions across the region as we head into Friday afternoon, along a low-end chance of an isolated Evening Thunderstorm across the Central Mountains. Breezy conditions will persist into Saturday with the approach of yet another Low Pressure trough. This trough is forecast to begin to approach Idaho Saturday night into Sunday, with Precipitation forecast to begin by late Sunday across the Central Mountains eastward along the Continental Divide. Widespread Precipitation is then possible by Monday. A significant cooldown is becoming increasingly likely behind the passage of a strong cold front sometime on Monday, which may send Temperatures tumbling below climatological averages Monday into Tuesday, a statement we haven't been able to make since June. There are some differences among model guidance regarding the strength and timing of the trough. Favor the GFS and their ensembles at this time due to the excellent agreement. AD/Huston && .AVIATION...Upper trough currently over the region will shift east of the divide this evening. Scattered thunderstorm activity is anticipated ahead of the advancing trough and may impact numerous terminals. Improving conditions are anticipated after 04z with the exception of perhaps KDIJ. Huston && .FIRE WEATHER...Low pressure system will shift east through the region today producing enhanced thunderstorm activity over at least zone 476 and 413. Thus a Red Flag Warning will be issued for those zones for scattered thunderstorm activity today. A second low pressure system will move into the NW coast late Thursday with increasing winds across the region Thursday into Friday and Saturday. Winds may be strong enough and RH low enough in select zones to warrant Red Flag highlights but will hold off for now given the current highlights. The extended models continue to show a deep low digging into the region around Monday for cooler and wetter conditions at least temporarily. Huston && .AIR STAGNATION...Unhealthy air quality exists across much of SE Idaho due to Smoke from area wildfires. Persons should limit outdoor exposure as a result, particularly those persons that suffer from respiratory issues. Some improvement is possible following the passage of a cold front later today, with the DEQ forecasting the Air Quality Index to drop back into the Moderate category by Thursday. AD/Huston && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 9 PM MDT this evening for IDZ413-476. &&
Special Weather Statement National Weather Service Pocatello ID 616 AM MDT WED AUG 22 2018 IDZ054-058-062-221315- Marsh and Arbon Highlands ID-Blackfoot Mountains ID- Lower Snake River Plain ID- 616 AM MDT WED AUG 22 2018 ...BAND OF HEAVY RAINFALL MOVING EAST THROUGH POCATELLO... At 613 AM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Pocatello moving east at 30 mph. Heavy rain and wind gusts to 35 mph are possible with this storm as it moves east through Pocatello and Inkom through 715 PM MDT. Locations impacted include... Pocatello, McCammon, Lava Hot Springs, Chesterfield Reservoir, Chubbuck, Inkom, Fort Hall Bannock Peak, Portneuf Gap, Fort Hall Mount Putnam, Fort Hall Bannock Creek Lodge, Pocatello Airport, Fort Hall Putnam Lodge, Fort Hall Townsite, Mink Creek Pass and Bancroft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4256 11272 4286 11280 4318 11201 4261 11178 TIME...MOT...LOC 1213Z 258DEG 27KT 4274 11260 Huston
Special Weather Statement National Weather Service Pocatello ID 634 AM MDT WED AUG 22 2018 IDZ054>059-221330- Eastern Magic Valley ID-Franklin/Eastern Oneida Region ID- Marsh and Arbon Highlands ID-Raft River Region ID- Southern Hills/Albion Mountains ID-Lower Snake River Plain ID- 634 AM MDT WED AUG 22 2018 ...SECOND LINE OF THUNDERSTORMS SHIFTING NORTHEAST TOWARD POCATELLO AND SWEETZER SUMMIT THROUGH 730 AM MDT... At 629 AM MDT, Doppler radar was tracking thunderstorms extending from near Rockland to 12 miles northwest of Park Valley, moving northeast at 35 mph. Brief heavy rain and wind gusts to 35 mph are possible with these storms as they lift northeast toward the Portneuf Gap and Sweetzer Summit thorugh 730 AM MDT. Locations impacted include... Pocatello, Rockland, Juniper, Fort Hall Bannock Peak, Portneuf Gap, Fort Hall Bannock Creek Lodge, Pauline, Mink Creek Pass, Stone, Sweetzer Summit, Holbrook, Arbon, Sublett Reservoir, Roy and Bridge. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4264 11302 4298 11218 4200 11270 4199 11351 TIME...MOT...LOC 1229Z 230DEG 34KT 4253 11294 4197 11346 Huston
Special Weather Statement
National Weather Service Pocatello ID
638 AM MDT WED AUG 22 2018
IDZ053-062>065-221330-
Big Hole Mountains ID-Upper Snake River Plain ID-Teton Valley ID-
Caribou Range ID-Blackfoot Mountains ID-
638 AM MDT WED AUG 22 2018
...THUNDERSTORMS NEAR BONE LIFTING NORTHEAST TOWARD PALISADES AND
DRIGGS...
At 636 AM MDT, Doppler radar was tracking thunderstorms along a line
extending from Bone to 12 miles north of Blackfoot Reservoir.
Movement was northeast at 35 mph.
Brief heavy rain and wind gusts to 35 mph are possible with these
storms as they lift northeast toward Palisades and Driggs through
730 AM MDT.
Locations impacted include...
Driggs, Swan Valley, northern Palisades Reservoir, Ririe Reservoir,
northern Blackfoot Reservoir, Victor, Tetonia, Irwin, Bone, Pine
Creek Pass and Grays Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4297 11173 4334 11196 4388 11116 4361 11104
4323 11105
TIME...MOT...LOC 1236Z 230DEG 29KT 4333 11182 4308 11170
HustonSpecial Weather Statement National Weather Service Pocatello ID 744 AM MDT WED AUG 22 2018 IDZ057>059-221445- Franklin/Eastern Oneida Region ID-Marsh and Arbon Highlands ID- Raft River Region ID- 744 AM MDT WED AUG 22 2018 ...SPECIAL WEATHER STATEMENT... At 743 AM MDT, Doppler radar was tracking a strong thunderstorm near Snowville, moving east at 25 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Malad, Cherry Creek Rest Area, Pleasantview, Holbrook Summit, Samaria, Holbrook and Stone. LAT...LON 4202 11303 4234 11223 4200 11212 4200 11297 TIME...MOT...LOC 1343Z 255DEG 20KT 4202 11267 HINSBERGER
The Salt Lake City radar (KMTX), 94 km away, was scanning. The volume nearest the first event began at 14:38 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
One inch hail reported in Weston.
One inch hail in the town of Franklin.
A 77 mph thunderstorm wind gust measured 14 miles north northwest of Holbrook or near Roy.
Quarter to half dollar sized hail 1 mile west of Soda Springs.
Inch and quarter hail measured in Soda Springs.
Ping pong ball sized hail reported in the town of Clifton. Some damage to siding reported on homes.
One inch hail in Oxford.
Quarter sized hail at the Treasureton Reservoir.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2018Every state in 2018This day in weather historyWarnings in Idaho, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779446, 779444, 779482, 779455, 779461, 779476, 779480, 779481.